News

Medication side effects and errors hospitalise 250,000 a year


Doug Hendrie


31/01/2019 2:57:31 PM

A quarter of a million Australians are hospitalised each year after mixing medications or experiencing drug side effects, a new report has found.

Mixing medications can lead to hospitalisation.
Mixing medications can lead to hospitalisation.

The issue is being framed as a major public health concern, given the numbers are four times greater than for car accidents.
 
A further 400,000 people arrive at hospital emergency departments as a result of issues with their medications, including prescribing errors, inappropriate use and interaction between two or more drugs.
 
The University of South Australia’s Medicine Safety: Take Care Report, developed for the Pharmaceutical Society of Australia (PSA), estimates the annual cost of these issues at almost $1.4 billion.
 
The report found almost all – 98% – of people living in residential aged care facilities had at least one medication-related problem, and more than 90% of people had a medication-related problem after being discharged from hospital.
 
PSA National President Dr Chris Freeman said at least half of these problems were preventable – if the siloed approach to medication management could be overcome.
 
‘If medicine harm was a chronic disease it would already be a national health priority … [G]overnments, pharmacists and other health professionals need to work together to reduce the alarming incidence of medication errors, misadventure, misuse and interactions,’ he said.
 
The problem is expected to worsen as Australia ages and multimorbidity increases.
 
Lead author of the study Professor Libby Roughead from the Quality Use of Medicines and Pharmacy Research Centre said the issue will continue to worsen.
 
‘As the use of pharmaceuticals increases so too do rates of medication error, management problems and interactions with other medicines,’ she said.
 
Two thirds of patients visiting their GP in 2016–17 were taking at least one continual medication, and 11% had experienced adverse drug events in the six months prior.
 
‘This equates to almost 1.2 million Australians experiencing an adverse medication event in the past six months,’ Professor Roughead said.
 
‘Four in ten older Australians have been prescribed at least one potentially inappropriate medicine,
confirming the need for greater checks and balances in the way medicines are prescribed, dispensed and monitored.’
 
Professor Roughead told newsGP one of the most concerning statistics for her is the fact that a quarter of all older patients with impaired renal function are being given excessive doses of medication that requires processing in the kidneys.
 
‘That’s a really great opportunity for us to do better there and intervene,’ she said.
 
Professor Roughead said there is no simple solution to the issue of medication error. But one approach, she said, would involve prescribers checking in two to four weeks after changing a patient’s medication regimen.
 
‘We need to make sure it did what we thought it would do, not just assume it worked,’ she said.
 
‘For GPs, it’s about thinking about multi-drug interactions and follow-up if you add a new medication.’
 
Professor Roughead said that a key focus for healthcare professionals and patients should be asking whether new symptoms are signs of a new disease – or a side effect to medication or medication interactions.
 
‘People think, “I wonder what illness that is”, and we prescribe. But maybe it’s because these three medications interacted,’ she said. 
 
Professor Roughead believes pharmacists need to be more proactive in thinking through the implications of dispensing.
 
‘Often, when people come back for their first repeat [prescription], it’s the pharmacist they see, not the doctor. So pharmacists need to be much more active in that space in thinking about side effects and working with doctors,’ she said.
 
‘Post-discharge, often the very first health professional patients see is their pharmacist. They usually get to them before getting to the doctor. So that could make a real difference.’



medication medication error side effect



Login to comment